Texas, 2017

Lightning Strike in Texas, July 3, 2017

July 3, 2017 · NWS MAF · 1 event in 1 county or zone

There was an upper disturbance over the Central Plains which weakened an upper ridge over New Mexico/Arizona. Abundant moisture and above normal temperatures were in place across West Texas which created an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an upper disturbance over the Central Plains which weakened an upper ridge over New Mexico/Arizona. Abundant moisture and above normal temperatures were in place across West Texas which created an unstable atmosphere. There was an outflow boundary over the northern Permian Basin which provided a focus for thunderstorm development. These conditions resulted in thunderstorms with frequent lightning across the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 3, 12:39 PM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 3, 12:39 PM CST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
139 PM CDT Mon Jul 3 2017

.DISCUSSION...

A shortwave trough translating eastward over the central U.S. Plains
today will flatten an upper ridge over New Mexico/Arizona and put
southeast New Mexico and west Texas under northwest flow aloft.  The
flow aloft will become more northerly Tuesday as the shortwave
through lingers over the plains, and the upper ridge expands
northward over the Rockies.  The upper ridge will then stay centered
over the Four Corners region through next weekend and leave the
region under easterly or northeasterly flow aloft.  Weak
disturbances within the veering flow aloft will aide convective
development this afternoon as the atmosphere destabilizes from ample
low level moisture and above normal temperatures over the region.
The higher terrain will serve as a focus for thunderstorm
development, as will a couple of now ill-defined outflow boundaries
which moved south into the region last night.  One is located over
the northern Permian Basin, and the other is over the higher terrain
hugging the eastern slopes of the Guadalupes and Delawares, mainly
in Culberson County.  We could see storms develop through 03/22Z,
with some strengthening enough to produce strong downburst winds
considering SBCape will be 1500-2500 J/Kg, and steep mid level lapse
rates of 7.5-8.5 C/km are present.  More organized storms, and for
that matter, large hail are not likely as 0 to 6km bulk Shear will
top out around 20kt.  Frequent lightning strikes will accompany the
stronger storms too, as will heavy rainfall and localized flash
flooding.  Storms could form into a MCS and move east through the
Permian Basin this evening/overnight.

Additional thunderstorms will move over the Texas Panhandle tonight
and send another outflow boundary south into the area.  This
boundary, along with any residual boundaries from convection here
and the higher terrain, will provide a low level focus for more
thunderstorm development Tuesday afternoon.  Will likely hone in on
the higher terrain for now for PoPs until Tuesday night when we will
be susceptible to a MCS moving southeastward into the region from
east central New Mexico or the Texas Panhandle.  Some of these
storms could produce strong winds, frequent lightning and locally
heavy rainfall.  On Wednesday, more scattered thunderstorms will be
possible, but zeroing in one one location or another outside the
higher terrain will be difficult.  For thursday and beyond, it
appears rain chances will not be as great areawide under
northeasterly or easterly flow aloft, so will keep any Pops on the
low side.  Temperatures look to spike this afternoon and Tuesday,
then will be at, or a little above, normal for the rest of the
extended.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75 100  74  96 /  40  10  20  20
Carlsbad                       69 103  71  96 /  20  20  10  30
Dryden                         75  98  73  96 /  30  20  10  20
Fort Stockton                  73 102  73  97 /  30  20  10  30
Guadalupe Pass                 70  94  71  89 /  20  20  10  30
Hobbs                          67  98  69  94 /  20  20  20  20
Marfa                          62  94  62  91 /  20  20  10  30
Midland Intl Airport           73 100  74  96 /  30  10  20  20
Odessa                         74 100  74  96 /  30  10  20  20
Wink                           73 103  72  98 /  20  20  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

80/67
Hazardous weather outlook, Jul 3, 11:49 AM CST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1249 PM CDT Mon Jul 3 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1249 PM CDT Mon Jul 3 2017 /1149 AM MDT Mon Jul 3 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected to develop this afternoon, with
the best chances across the western/central Permian Basin and
southwest towards the Davis and Guadalupe Mountains. The highest
chances shift east this evening toward the central/eastern Permian
Basin and Lower Trans Pecos. Some storms may become strong, capable
of producing strong downburst winds, heavy rainfall, localized flash
flooding, frequent lightning, and small hail.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Chances of thunderstorms continue into Tuesday and Wednesday. Some
storms may become strong, capable of producing strong downburst
winds, heavy rainfall, localized flash flooding, frequent lightning,
and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jul 3, 12:48 PM CST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
148 PM CDT MON JUL 3 2017

TXZ058-074-031930-
Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
148 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL
230 PM CDT...

At 148 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Kent, moving north at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Reeves
County.

This includes Interstate 20 between mile markers 1 and 17.

LAT...LON 3107 10390 3110 10410 3138 10408 3135 10383
TIME...MOT...LOC 1848Z 190DEG 12KT 3117 10399

70
Special weather statement, Jul 3, 1:25 PM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
225 PM CDT MON JUL 3 2017

TXZ058-074-032030-
Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
225 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL
330 PM CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Toyah, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Toyah.

This includes Interstate 20 between mile markers 3 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3111 10393 3109 10403 3126 10403 3157 10377
      3121 10341
TIME...MOT...LOC 1924Z 241DEG 15KT 3127 10386

67
Special weather statement, Jul 3, 3:15 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
415 PM CDT MON JUL 3 2017

TXZ075-032200-
Pecos TX-
415 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS COUNTY UNTIL
500 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Fort Stockton, moving north at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fort Stockton, Belding, Firestone Test Track and Fort Stockton-Pecos
County Airport.

This includes Interstate 10 between mile markers 246 and 269.

LAT...LON 3069 10281 3079 10315 3127 10302 3118 10260
TIME...MOT...LOC 2115Z 192DEG 11KT 3102 10293
Special weather statement, Jul 3, 3:21 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
421 PM CDT MON JUL 3 2017

TXZ050-061-032200-
Andrews TX-Ector TX-
421 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ECTOR AND EASTERN
ANDREWS COUNTIES UNTIL 500 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Andrews, moving east at 5 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Andrews and Andrews County Airport.

LAT...LON 3209 10223 3205 10280 3208 10280 3209 10282
      3225 10284 3252 10232
TIME...MOT...LOC 2121Z 255DEG 6KT 3218 10265
Special weather statement, Jul 3, 4:58 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
558 PM CDT MON JUL 3 2017

TXZ045-046-050-051-032345-
Martin TX-Dawson TX-Andrews TX-Gaines TX-
558 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS...
SOUTHEASTERN GAINES...NORTHWESTERN MARTIN AND SOUTHWESTERN DAWSON
COUNTIES UNTIL 645 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Patricia, or 15 miles southwest of Lamesa. This storm
was drifting northeast.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Patricia, Friendship, Sand, Tenmile, Three Leagues, Union and
Klondike.

LAT...LON 3231 10235 3249 10245 3281 10207 3255 10184
TIME...MOT...LOC 2257Z 238DEG 2KT 3257 10214

The radar

The Midland/Odessa radar (KMAF), 14 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Midland

When
July 3, 5:00 PM CST
Where
Midland County, 1.78 mi NNE of Midland
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
32.024, -102.070

A thunderstorm with frequent lightning developed across Midland County and moved across the City of Midland. A 43 year old man was struck by lightning at the 300 block of Maple Avenue and was later declared dead at the hospital.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Midland2017-07-0343MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717447.